Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Aberdeen, SD

July 11, 2017Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 9:36 PM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 9:36 PM CDT (02:36 UTC)
Expired
Jul 11, 2017, 10:00 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 9:45 PM CDTHAIL 14 Ese Lake Norden, SD
Jul 11, 9:51 PM CDTHAIL 14 Ese Lake Norden, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 6:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3131 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS53 KABR 120236
SVRABR
SDC039-057-120300-
/O.NEW.KABR.SV.W.0093.170712T0236Z-170712T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
936 PM CDT TUE JUL 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Deuel County in northeastern South Dakota...
  Southeastern Hamlin County in northeastern South Dakota...

* Until 1000 PM CDT

* At 935 PM CDT, a severe thunderstorm was located over Lake
  Poinsett, or 9 miles west of Estelline, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Estelline, Lake Norden, Lake Poinsett, Stone Bridge, Lake Albert
  and Dempster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4454 9671 4455 9725 4467 9716 4460 9666
TIME...MOT...LOC 0235Z 299DEG 38KT 4457 9710 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
2 follow-up statements
519 
WWUS53 KABR 120251
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
951 PM CDT TUE JUL 11 2017

SDC039-057-120300-
/O.CON.KABR.SV.W.0093.000000T0000Z-170712T0300Z/
Deuel SD-Hamlin SD-
951 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN DEUEL AND SOUTHEASTERN HAMLIN COUNTIES...

At 950 PM CDT, a severe thunderstorm was located over Lake Poinsett,
or 7 miles west of Estelline, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Estelline, Lake Poinsett, Stone Bridge and Lake Albert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4455 9719 4464 9709 4460 9666 4454 9671
TIME...MOT...LOC 0250Z 299DEG 18KT 4455 9706 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
881 
WWUS53 KABR 120258
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
958 PM CDT TUE JUL 11 2017

SDC039-057-120308-
/O.EXP.KABR.SV.W.0093.000000T0000Z-170712T0300Z/
Deuel SD-Hamlin SD-
958 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEUEL AND
SOUTHEASTERN HAMLIN COUNTIES WILL EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  HoweveR hail is 
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.

LAT...LON 4455 9719 4464 9709 4460 9666 4454 9671
TIME...MOT...LOC 0258Z 299DEG 38KT 4451 9697 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:52 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 11, 8:52 PM CDT, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
852 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 835 PM CDT Tue Jul 11 2017

Severe Thunderstorm Watch 409 was issued at appx 7pm cdt until 11
pm cdt for most of the counties east of the James River valley.
Some of the best instability and shear of the summer, so far, for
supercells. Higher than preferred LCL's this evening didn't
completely eliminate the tornado potential, but for sure the large
hail and strong wind potential has been realized this evening. So
far, 2 or 3 storms formed on the pre-frontal surface trof/dry-line
feature over the prairie coteau and began splitting. So far, very
large hail and winds up to 75 mph have been produced by these
storms as they make their way into Minnesota. Watertown received
some of the worst of the hail and wind, and heavy rain. Day and
Clark counties have been removed from the Watch, with the severe
weather threat diminishing there now. But, further east, the
threat for strong storms to develop/persist continues. Updates
are out.

UPDATE Issued at 610 PM CDT Tue Jul 11 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 333 PM CDT Tue Jul 11 2017

Hot temperatures in the upper 90s to low 100s are currently residing
from the James valley westward into central SD. Dewpoints have mixed
out lower in many places, but still seeing scattered obs reporting
heat indices at or just above 100 degrees within portions of the
heat advisory. Will leave headline in place until its current
expiration time.

Also keeping an eye on the couple areas of cumulus across the region
for possible convective initiation. Unfortunately, a fairly low
confidence forecast in regards to timing and areal coverage of
storms later this afternoon and evening. It still appears best area
for strong to severe storms will be over northeast SD into west
central MN, generally east of the James River. Ribbon of moderate to
strong instability is setting up over eastern SD with sufficient
bulk shear. CAM solutions offer up no confidence as they vary
greatly in coverage and timing. The main theme though points to some
degree of development in the northeast counties later this afternoon
into the evening hours. Although, there are a few solutions showing
initiation further south from around Huron to Chamberlain, which is
where the cumulus field currently resides, so this is something to
watch. This would be within area of strongest daytime heating as
temps hover around 100 to 103 degrees. Any storms that do form this
afternoon and evening certainly may become severe with large hail
and damaging winds. An isolated tornado cannot be ruled out either,
mainly in the far northeast corner of the CWA where 0-1km shear is
the best.

Northerly winds and cooler temperatures are in store for Wednesday
behind the departing cool front. Although, it will still be warm
with highs mainly in the 80s. Dewpoints will be a bit lower for
eastern areas as the drier air mass works in.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 333 PM CDT Tue Jul 11 2017

By 00Z Thursday, the 500mb pattern will show the 500mb low along
the Manitoba/Ontario border, with zonal flow giving way to ridging
from the west across our area. Expect the building ridge to our
west to slide directly overhead Friday through the weekend. It
will still remain nearby through early next week, but become
suppressed as low over the Gulf of Alaska moves into central
Canada. This will help support well above normal temperatures that
will be flirting with the 100 degree mark Friday through Tuesday.
At this time, Friday and Monday look to be the warmest days.

At the sfc, high pressure over southern Manitoba and northern ND
will continue to push a ridge across the forecast area through mid
day Friday as the high itself sinks across MN.

While a weak cold front slipping in from ND Friday night into
Saturday could bring isolated showers and storms to mainly north
central SD, not much is expected. Yet another sfc ridge will move in
for the rest of the weekend, exiting across MN Sunday. But what
about that day 7 forecast? Low pressure will be sliding into the
Central Plains later Monday, but it's nothing to get too excited
about quite yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 610 PM CDT Tue Jul 11 2017

VFR for the next 24 hours, except in/near TS which, according to
the radar/satellite imagery and latest available short-range
guidance, could be impacting/moving within the vicinity of the
KABR/KATY terminals over then next 3 to 6 hours. Have introduced
some VCTS mention for now. Looks like some convection developing
about 15 to 20 miles west of KATY at this time. So, amendments for
TEMPO TS may be forthcoming sooner than later for that terminal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Jul 11, 4:03 AM CDT, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
403 AM CDT Tue Jul 11 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger will reach the high to very high
category today, along and west of the James valley. Expect south
to southwest winds ahead of a cold front, with winds speeds
topping out around 25mph. Behind the front, winds will be north to
northwest at 10 to 15mph.

The cold front will provide the focus for afternoon thunderstorms,
mainly along and east of the James river valley, including the
Sisseton hills region and into western Minnesota. Storms have the
potential to generate damaging winds and large hail. Storms will
track southeast through the evening departing the forecast area
during the early overnight hours.

Heat and humidity will combine to produce heat index values in the
upper 90s to low 100s before the front moves through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jul 11, 8:04 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             4 E WATERTOWN           44.92N 97.08W
07/11/2017  M2.00 INCH       CODINGTON          SD   PUBLIC

            PHOTOS VIA SOCIAL MEDIA. RADAR ESTIMATED
            TIME.

&&

RL
Local storm report, Jul 11, 8:17 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             3 ENE WATERTOWN         44.92N 97.11W
07/11/2017  M2.50 INCH       CODINGTON          SD   PUBLIC

            PHOTO VIA SOCIAL MEDIA.

&&

RL
Local storm report, Jul 11, 8:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             4 E WATERTOWN           44.92N 97.09W
07/11/2017  M2.75 INCH       CODINGTON          SD   TRAINED SPOTTER

            PHOTO VIA SOCIAL MEDIA. APPROXIMATE LOCATION
            AND TIME.

&&

RL
Local storm report, Jul 11, 8:37 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             2 SSE PEEVER            45.51N 96.94W
07/11/2017  M1.00 INCH       ROBERTS            SD   PUBLIC

            SOCIAL MEDIA REPORT.

&&

RL
Special weather statement, Jul 11, 8:43 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
843 PM CDT TUE JUL 11 2017

MNZ039-SDZ008-120230-
Traverse MN-Roberts SD-
843 PM CDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wheaton, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheaton.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4572 9626 4575 9652 4590 9658 4593 9625
TIME...MOT...LOC 0143Z 274DEG 18KT 4584 9647

KF
Local storm report, Jul 11, 8:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             3 E WATERTOWN           44.91N 97.11W
07/11/2017  M3.00 INCH       CODINGTON          SD   PUBLIC

            SEVERAL SOCIAL MEDIA PHOTOS/MEASUREMENTS.
            APPROXIMATE LOCATION AND RADAR ESTIMATED
            TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:00 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin45 min
Jul 11, 7:24 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant51 min
Jul 11, 7:25 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin50 min
Jul 11, 7:35 PM CDTSpecial Weather StatementABRRoberts40 min
Jul 11, 7:51 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin39 min
Jul 11, 8:07 PM CDTSevere Thunderstorm WarningABRRoberts68 min
Jul 11, 8:22 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin27 min
Jul 11, 9:44 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin46 min
Jul 11, 9:49 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin41 min
Jul 11, 10:28 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.